NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, October 26, 2016
I have just read that muscle fibrillation is one of the indications that a person with Parkinson`s Disease may be on too much Sinemet. As the heart is a muscle, has any link been found between this and atrial fibrillation?
Dosing and therapy with Sinemet (one brand name form of carbidopa/levodopa) is always individualized according to the patient's degree of symptoms and medication response. Some patients may experience side effects, especially initially, such as nausea, with this treatment. After several years on levodopa therapy, many patients develop motor complications that may include "wearing off" (the individual dose does not last until the next scheduled one), unpredictable responses (some doses work and some don't) and dyskinesias (excessive/involuntary movements that may occur at peak dose times or even low dose times). There are strategies that may be employed to help battle these motor complications.
In general, the most common side effects reported with levodopa include nausea, fatigue/somnolence, dyskinesias, low blood pressure, confusion or hallucinations. While starting ANY new medicine should be done cautiously, especially in the elderly or persons with pre-existing cardiac abnormalities, cardiac arrhythmia is not one of the more common side effects typically seen with this medicine. It should be emphasized, however, that if a cardiac condition exists this, like any medicine, should be titrated cautiously. A careful review of potential interactions with other medicines should be undertaken before starting this also to avoid potential problems. This is best done by the patient's neurologist and cardiologist to determine safety.
Karen M Thomas, DO
College of Medicine
The Ohio State University